A patient is receiving an aluminum-containing antacid. The nurse will inform the patient to watch for which possible adverse effect?
d. Abdominal cramping
When reviewing the health history of a patient who will be receiving antacids, the nurse recalls that antacids containing magnesium need to be used cautiously in patients with which condition?
a. Peptic ulcer disease
b. Renal failure
d. Heart failure
The nurse is reviewing the medication orders for a patient who will be taking an H2 antagonist. Which drug may have an interaction if taken along with the H2 antagonist?
A patient who has been taking cimetidine (Tagamet) for hyperacidity calls the clinic to say that the medication has not been effective. The nurse reviews his history and notes that which factor may be influencing the effectiveness of this drug?
a. He takes the cimetidine with meals.
b. He smokes two packs of cigarettes a day.
c. He drinks a glass of water with each dose.
d. He takes an antacid 3 hours after the cimetidine dose.
A patient is taking omeprazole (Prilosec) for the treatment of gastroesophageal reflux disease (GERD). The nurse will include which statement in the teaching plan about this medication?
a. “Take this medication once a day after breakfast.”
b. “You will be on this medication for only 2 weeks for treatment of the reflux disease.”
c. “The medication may be dissolved in a liquid for better absorption.”
d. “The entire capsule must be taken whole, not crushed, chewed, or opened.”
A patient has excessive and painful gas. The nurse checks the patient’s medication orders and prepares to administer which drug for this problem?
a. Famotidine (Pepcid)
b. Aluminum hydroxide and magnesium hydroxide (Maalox or Mylanta)
c. Calcium carbonate (Tums)
d. Simethicone (Mylicon)
A 75-year-old woman comes into the clinic and states she has had muscle twitching, nausea, and headache. She tells the nurse that she has been taking sodium bicarbonate five or six times a day for the past 3 weeks. The nurse will assess for which potential problem that may occur with overuse of sodium bicarbonate?
b. Metabolic acidosis
c. Metabolic alkalosis
d. Excessive gastric mucus
A patient will be taking a 2-week course of combination therapy with omeprazole (Prilosec) and another drug for a peptic ulcer caused by Helicobacter pylori. The nurse expects a drug from which class to be ordered with the omeprazole?
b. Nonsteroidal anti-inflammatory drug
A patient is asking advice about which over-the-counter antacid is considered the most safe to use for heartburn. The nurse explains that the reason that calcium antacids are not used as frequently as other antacids is for which of these reasons?
a. Their use may result in kidney stones.
b. They cause decreased gastric acid production.
c. They cause severe diarrhea.
d. Their use may result in fluid retention and edema.
At 0900, the nurse is about to give morning medications, and the patient has asked for a dose of antacid for severe heartburn. Which schedule for the antacid and medications is correct?
a. Give both the antacid and medications at 0900.
b. Give the antacid at 0900, and then the medications at 0930.
c. Give the medications at 0900, and then the antacid at 1000.
d. Give the medications at 0900, and then the antacid at 0915.
During an admission assessment, the patient tells the nurse that he has been self-treating his heartburn for 1 year with over-the-counter Prilosec OTC (omeprazole, a proton pump inhibitor). The nurse is aware that this self-treatment may have which result?
a. No serious consequences
b. Prevention of more serious problems, such as an ulcer
c. Chronic constipation
d. Masked symptoms of serious underlying diseases
An older adult patient had gastric surgery due to a gastrointestinal bleed 3 days ago, and he has been stable since the surgery. This evening, his daughter tells the nurse, “He seems to be more confused this afternoon. He’s never been like this. What could be the problem?” The nurse reviews the patient’s medication record and suspects that which drug could be the cause of the patient’s confusion?
a. Cimetidine (Tagamet)
b. Pantoprazole (Protonix)
c. Clarithromycin (Biaxin)
d. Sucralfate (Carafate)
The nurse is teaching a patient who will be taking a proton pump inhibitor as long-term therapy about potential adverse effects. Which statement is correct?
a. Proton pump inhibitors can cause diarrhea.
b. These drugs can cause nausea and anorexia.
c. Proton pump inhibitors cause drowsiness.
d. Long-term use of these drugs may contribute to osteoporosis.
A patient in the intensive care unit has a nasogastric tube and is also receiving a proton pump inhibitor (PPI). The nurse recognizes that the purpose of the PPI is which effect?
a. Prevent stress ulcers
b. Reduce bacteria levels in the stomach
c. Reduce gastric gas formation (flatulence)
d. Promote gastric motility